WEDNESDAY, Jan. 13, 2016 (HealthDay News) -- Infants are just as susceptible
to accidental poisonings as older children are, especially when it comes
to medication errors, new research reports.
A decade of poison control center calls in the United States showed that
acetaminophen (such as Tylenol) was the most common medication mistake
for infants. This was followed by H2-blockers (for acid reflux), gastrointestinal
medications, combination cough/cold products, antibiotics and ibuprofen
(such as Motrin or Advil).
The most common non-medication exposures were diaper care and rash products,
plants and creams, lotions and make-up, the investigators found.
"I was surprised with the large number of exposures even in this young
age group," said lead author Dr. A. Min Kang, a medical toxicology
fellow at Banner-University Medical Center Phoenix in Arizona.
"Pediatricians typically do not begin poison prevention education
until about 6 months of age, since the traditional hazard we think about
is the exploratory ingestion -- that is when kids begin to explore their
environment and get into things they are not supposed to," Kang added.
The findings were published online Jan. 13 and in the February print issue
of the journalPediatrics.
Kang and colleague Dr. Daniel Brooks reviewed all poison control center
calls in a national database from 2004 to 2013 that related to babies
younger than 6 months old.
There were more than 270,000 exposures reported during that time, 97 percent
of which were unintentional. About half the calls were general unintentional
ingestions, which includes children exploring their environment. Over
one-third (37 percent), however, were related to medication mistakes,
the study found.
With medication exposures, 47 percent involved dosage mistakes, and 43
percent involved giving a medication twice or too soon, giving a child
the wrong medication or similar errors, the authors explained.
Acetaminophen was involved in more than 22,000 medication exposures and
nearly 5,000 general exposures. This high rate reflects its frequent use
because it's recommended instead of ibuprofen for infants, Kang pointed out.
"The concern with too much acetaminophen is liver failure although,
luckily, young children are considered to be somewhat less likely to experience
this than an adult because the metabolism is a little different,"
One expert noted that this study covers a decade, and acetaminophen mistakes
may have dropped in recent years. That's because acetaminophen infant
drops are now standardized across manufacturers, said Dr. Michael Cater,
a pediatrician with St. Joseph Hospital in Orange, Calif. A U.S. government
study last fall found that children's ER visits for medicine overdoses
have been declining.
The number of ibuprofen exposures, however, surprised Cater since ibuprofen
isn't recommended for those under 6 months old.
"Also surprising was the number of ethanol poisonings," likely
from parents leaving empty glasses or bottles of alcohol around, he said.
"Low-lying plants, some of which are toxic, are a source of concern,
and this was a bit of a surprise to me."
Diaper creams and lotions likely top the list because they're easily
reachable by infants when left on the diaper-changing areas, Cater added.
The frequency of calls for cough/cold medications caught the attention
of Dr. Emily Borman-Shoap, pediatric residency program director at the
University of Minnesota.
"The American Academy of Pediatrics [AAP] does not recommend cough
and cold medications for children under age 6, and the U.S. Food and Drug
Administration has given a warning about the use of cough and cold medication
for children under age 2," Borman-Shoap said. "This suggests
that there is room for ongoing education for parents about safe treatments
for cough and cold symptoms in children."
The AAP has a policy statement recommending that all liquid medications
use metric units for dosing and that they include administration devices,
such as syringes, to reduce the chance of an overdose.
Perhaps doctors should offer poison prevention education to caregivers
earlier, even starting when a baby leaves the hospital, Kang suggested.
In addition, Kang said, parents should have the poison control phone number
-- 1-800-222-1222 -- posted in their home and programmed into their cellphones,
and should call for advice on any type of exposure.
For more about child poisonings, visit the
U.S. Centers for Disease Control and Prevention.
SOURCES: A. Min Kang, M.D., F.A.A.P., fellow, department of medical toxicology,
and Banner Poison and Drug Information Center, Banner University Medical
Center Phoenix, and Center for Toxicology and Pharmacology Education and
Research, University of Arizona College of Medicine, Phoenix; Emily Borman-Shoap,
M.D., pediatric residency program director, newborn care medical director,
University of Minnesota; Michael Cater, M.D., pediatrician, St. Joseph
Hospital, Orange, Calif.; Jan. 13, 2016,